aspirin v warfarin

Since joining this site I have seen a lot of people have been put on aspirin rather than warfarin.

I was one of them - for good reason - they started me on wafarin 2 years ago when they first detected that I had AF but I developed a bad bleed somewhere in the middle of my gut. Back to hospital - touch and go for a while and off the wafarin.

All went well for 2 years but as we all know AF gradually gets worse until last week my arm and hand went weird ( pins and needles and numb) and icy cold.

Went to my GP he gave me letter and off I went to A & E

6 hours later I'm told my symptoms aren't that bad and I probably sleep on the arm or have carpel tunnel.

Next morning, no better so back to the GP who has a hissy fit and says he has a full roster but sit in the waiting room he will sort it - half a hour later he comes out with a name of a doctor to see in A & E.

That doctor reluctently ordered a ulrasound on my arm that showed up the clot. So after a week in hospital Im now back on wafarin but being monitored daily.

I don't want to play russian roulete with another clot.

I was extremely lucky it lodged just south of my elbow, just after the junction where the artery splits in two so my hand was still getting some blood supply.

I think the moral of the story is not to be alarmed but to question everything and to understand your body - you know it better than them and you know when something isnt right.

Sorry to waffle on - keep smiling


4 Replies

  • Hi Brian

    Thanks for sharing that story, as you say lucky it lodged where it did.

    I continue to find it unbelievable that doctors are prescribing high dosage aspirin as an anti-coagulant, when the evidence appears to be overwhelmingly against it. As you say in your case a bleed took you off warfarin, perhaps now might be time to try one of the other newer anti-coags?. Although I can understand the difficult decision there.

    Completely agree with your moral, question everything, the great majority of doctors know less about AF than many of the posters on this forum, only a specialist or an EP is likely to have up to date facts regretably.

    Be well, and good luck with the clot


  • Hi Brian I totally agree with Ian about the newer anticoagulants. Aspirin is of no use at all in stroke prevention or as an anticoagulant. It is an antiplatelet and has no use in AF. If warfarin is bad for you then think dabagatran or rivaroxaban. The sort of medical negligence you suffered is all too common with doctors who can't be bothered to do the work. Complain to your local head quack once you are sorted out. Good luck and keep us posted.

  • AS a prior user of Warfarin am now on Rivaroxaban and am ok side effects; had kidney function test after a month which was clear another test in 3 months, But like all meds and your body's reaction to them ...just be aware of what your body tells you & act upon your instincts.


  • Had to have a name change as I couldn't access the site from my old computer. Brian

You may also like...